Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 51, NWS Springfield, MO

April 4, 2023Barry County, Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 4, 2023, 5:58 PM CDT for Barry County, Stone County, Missouri. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2023, 5:58 PM CDT (22:58 UTC)
Expired
Apr 4, 2023, 6:13 PM CDT
In force
15 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Barry County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 60 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 547 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1890 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
547 m²/s²
0-3 km storm-relative helicity
527 m²/s²
Significant tornado parameter
2.2
Supercell composite
33.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:45 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 4, 2:45 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
245 PM CDT Tue Apr 4 2023

Key Messages:

1. Potential for significant severe thunderstorms including
dangerous night time tornadoes late evening through early
Wednesday morning.

2. Gusty southerly winds up to 45 mph likely this afternoon and
evening within the Wind Advisory.

3. Cooler and drier weather Wednesday through Friday. Monitor for
frost potential Thursday and Friday mornings.

4. Warming trend through the weekend into early next week.

.MESOSCALE DISCUSSION...
Issued at 245 PM CDT Tue Apr 4 2023

The 1 PM RAP analysis showed significant convective inhibition
(~100-215 J/kg) across southwest Missouri and southeast Kansas
early this afternoon. These data are supported by the 11:37 AM
Columbia, MO sounding which sampled 214 J/kg of MLCIN with 1963
J/kg of MLCAPE. Nonetheless, isolated convective initiation was
observed over Bates County, MO, appearing to be along a tongue of
higher boundary layer mixing ratios.

HRRR and RAP forecasts are in decent agreement showing gradual CIN
erosion after 4 PM into the evening; however CAMs have been
inconsistent regarding convective initiation over the last several
runs, so there still remain questions regarding storm coverage in
the 4 PM to 10 PM timeframe. However, with MLCAPE progged in the
1500-2500 J/kg range, 0-6 km bulk shear of 60-70 kt, and 0-1 km
SRH >400 m2/s2, the environment would be highly supportive of
supercell development for any updraft that is able to penetrate
the cap, which could be accomplished cooling aloft or increasing
lapse rates. By late evening into the overnight hours, SSCRAM
output shows increasing potential for severe thunderstorm
development generally from a Branson- Springfield- Rolla line and
east. With an increasing low- level jet of 60 kt and point
forecast soundings indicating large hail parameters >8, the
potential for tennis ball size hail, damaging winds, and strong
tornadoes will exist.

By midnight, the cold front will provide forcing for a line of
storms moving through the forecast area overnight into the morning
hours. Hi-res guidance indicates the parameter space will
continue to be supportive of all modes of severe weather,
particularly north of the I-44 corridor. The special 3 PM and 11
PM SGF soundings will provide greater insight into the evolution
of the atmosphere throughout the event.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 245 PM CDT Tue Apr 4 2023

A strong system associated with an upper level trough will impact
the central CONUS later this evening, before exiting Wednesday
morning. This system will feature strong to severe thunderstorms
capable of producing large hail, damaging wind gusts, and
tornadoes. This system will also feature non-thunderstorm gusty
southerly winds. Any flooding potential will remain low and localized
across portions of south central Missouri.

A strengthening surface low will continue to develop across
eastern Kansas and track northeast into Iowa this evening. The
area remains enveloped in the warm sector through the afternoon
with highs climbing into the upper 70s to middle 80s. Meanwhile,
low-level moisture continues to funnel into the area with strong
warm air advection occuring. Dewpoints through the event will be
in the lower to middle 60s. The remaining uncertainty is the
timing of breaking the cap associated with the elevated mixed
layer. Recent guidance continues to suggest a strong cap slowly
eroding after dark. This will be resolved through satellite,
radar, and mesoanalysis trends (refer to Mesoscale Discussion).
Nonetheless, expectations are for most of the area to remain dry
through the late afternoon and early evening before scattered
showers and thunderstorms develop through the middle to late
evening. The SPC has outlined much of the area in an Enhanced
risk, with a Moderate risk southeast of the Interstate 44 corridor
into south central Missouri. This includes hatched hail and
tornado areas, denoting the potential for significant weather.
Any activity that develops within the warm sector (ahead of the
cold front) would likely be discrete in nature. There is the
potential for a few strong tornadoes (EF2+) within any discrete
activity. Meanwhile, a potential QLCS will sweep through the area
along the cold front early Wednesday morning posing a risk for
damaging winds and tornadoes. In general, the QLCS tornadoes would
be shorter-lived and weaker than discrete supercell tornadoes.
This event will need to be monitored closely given the nocturnal
nature. Additionally details of the mesoscale environment and how
it may unfold are provided in the Mesoscale Discussion.

Meanwhile, strong southerly wind gusts will continue to ramp up
through the afternoon and evening as the pressure gradient
tightens. A Wind Advisory is in effect through tonight for areas
along and north of the Interstate 44 with wind gusts of 30 to 45
mph expected.

By Wednesday morning, activity will exit the region with the
frontal passage clearing the area by mid-morning. Expect breezy
west/northwest winds to continue behind the frontal passage.
Despite cloud cover clearing through Wednesday morning and
afternoon, cooler temperatures will filter into the area.
Afternoon highs will vary from middle 50s northwest to lower 60s
southeast. A chilly night can be expected with overnight lows in
the middle to upper 30s. Some frost potential may exist across
west central and central Missouri into Thursday morning, but
confidence remains low at this time given the dry airmass.

.LONG TERM...(Thursday through Tuesday)
Issued at 245 PM CDT Tue Apr 4 2023

Cooler and drier air persists on Thursday with afternoon highs in
the upper 50s to around 60. Yet another chilly night into Friday
morning with lows around freezing. Likewise, the dry airmass
should limit any frost potential. Meanwhile, temperatures at or
near freezing are forecast to only occur around sunrise. Continue
to monitor for potential frost or freeze.

By the weekend, a warming trend is expected in the wake of exiting
high pressure. This will set the stage for lower RH values and
increasing winds that will result in some elevated fire concerns
on Friday. Recent trends in the "green up" around the area will
begin to suppress fire weather concerns over the coming weeks.
Afternoon highs in the middle 60s on Friday.

The warming trend continues into Saturday and Sunday. A pleasant
weekend is expected with mostly dry conditions as highs climb into
the upper 60s to lower 70s. Low end precipitation chances with a
quick moving system late Sunday into Monday.

Heading into next week and beyond, the pattern favors above normal
temperatures and drier weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1225 PM CDT Tue Apr 4 2023

A strong system will impact the region later today and through the
overnight. Expect high level clouds this afternoon with southerly
wind gusts of 25 to 35 knots. Occasional wind gusts over 40 knots
may occur by this evening at KJLN and KSGF. Gusty winds will
continue through the remainder of the TAF period. Additionally,
LLWS of 40 to 50 knots can be expected overnight.

Increasing chances for showers and thunderstorms to develop
around or after 00Z. The thunderstorms have the potential to be
strong to severe, capable of producing hail, damaging wind gusts,
and tornadoes. Periods of MVFR to IFR flight conditions can be
expected within any thunderstorms as a result of reduced ceilings
and visibilities. A cold front will sweep through the area between
08-12Z, turnings the winds from the south to west/northwest.
Shower and thunderstorm activity clears the area through early
Wednesday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 1 AM CDT Wednesday for MOZ055-066>068-
     077>080-088>091-094.

     Wind Advisory from 7 PM this evening to 1 AM CDT Wednesday for
     MOZ056>058-069>071-081.

KS...Wind Advisory until 1 AM CDT Wednesday for KSZ073-097-101.

&&

MESOSCALE...Didio
SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Perez
Hazardous weather outlook, Apr 4, 3:25 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
325 PM CDT Tue Apr 4 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
325 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Limited excessive rainfall risk
  Elevated non thunderstorm wind risk.

DISCUSSION...

Strong to severe thunderstorms could develop as early as 5-8pm
across southern Missouri, with higher chances from 8pm to
midnight. Any supercells that develop during this time pose the
risk for large hail up to the size of tennis balls, damaging winds
up to 70 mph and tornadoes. There is a particular concern for
stronger tornadoes during the night time hours for locations along
and east of Springfield.

After midnight, an additional round of thunderstorms is expected
to develop along the cold front. This would be a line of
thunderstorms posing the risk of hail up to the size of quarters,
damaging winds and tornadoes. The flooding threat remains low
with this system.

Wind gusts of 35 to 50 mph are likely across the area this
afternoon through tonight outside of any thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A cooler air mass will move into the region behind the system
Wednesday through Friday and there is the potential for frost
during
these mid to late week mornings. Given the dry air in place,
elevated fire weather conditions will develop Wednesday and again
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this evening into tonight
for the entire area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.